Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 262, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Aug 26, 2019, 10:54 AM CDT for Johnson County, Miami County, Kansas. It was in force for 36 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2019, 10:54 AM CDT (15:54 UTC)
- Expired
- Aug 26, 2019, 11:30 AM CDT
- In force
- 36 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Johnson County, KS, Miami County, KS
The radar
The Pleasant Hill radar (KEAX), 59 km from the middle of the area, began a volume at 15:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 11:07 AM CDT | TSTM WND DMG | 2 E Clare, KS | PARTIAL COLLAPSE OF LARGE WAREHOUSE BUILDING IN OLATHE. |
| Aug 26, 11:08 AM CDT | TSTM WND GST 76 | 1 Sw Clare, KS | KIXD ASOS REPORTED A 76 MPH WIND GUST. |
| Aug 26, 11:10 AM CDT | TSTM WND GST 60 | Olathe, KS | |
| Aug 26, 11:15 AM CDT | TSTM WND GST 56 | 4 W Stanley, KS | KOJC MEASURED A 56 MPH WIND GUST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 3.9 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 125 J/kg
- Mixed-layer CIN
- -276 J/kg
- Mixed-layer LCL
- 741 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted.
932
WUUS53 KEAX 261554
SVREAX
KSC091-121-261630-
/O.NEW.KEAX.SV.W.0262.190826T1554Z-190826T1630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
1054 AM CDT Mon Aug 26 2019
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Northern Miami County in east central Kansas...
Johnson County in east central Kansas...
* Until 1130 AM CDT.
* At 1054 AM CDT, a severe thunderstorm was located near De Soto,
moving southeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Overland Park, Olathe, Shawnee, Lenexa, Leawood, Prairie Village,
Gardner, Merriam, Mission, De Soto, Spring Hill, Mission Hills,
Edgerton, Lake Quivira, Countryside, Clare, Lackmans, Stillwell,
Stanley and Wagstaff.
This includes the following highways...
Interstate 35 in Kansas between mile markers 200 and 228.
Interstate 435 between mile markers 0 and 7, and between mile
markers 76 and 83.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3898 9506 3897 9504 3900 9500 3898 9497
3900 9493 3899 9492 3898 9492 3901 9489
3904 9489 3905 9486 3901 9461 3865 9462
3866 9506
TIME...MOT...LOC 1554Z 310DEG 38KT 3893 9493
HAIL...<.75IN
WIND...60MPH
$$
Blair1 follow-up statement
816
WWUS53 KEAX 261619
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1119 AM CDT Mon Aug 26 2019
KSC091-121-261630-
/O.CON.KEAX.SV.W.0262.000000T0000Z-190826T1630Z/
Miami KS-Johnson KS-
1119 AM CDT Mon Aug 26 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT
FOR NORTHERN MIAMI AND JOHNSON COUNTIES...
At 1119 AM CDT, a severe thunderstorm was located near Cleveland, or
8 miles southwest of Belton, moving southeast at 45 mph.
HAZARD...70 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Overland Park, Olathe, Shawnee, Lenexa, Leawood, Prairie Village,
Gardner, Merriam, Mission, Spring Hill, Mission Hills, Edgerton,
Countryside, Hillsdale, Chiles, Bucyrus, Clare, Lackmans, Stillwell
and Stanley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3884 9506 3889 9485 3902 9470 3901 9461
3865 9462 3866 9506
TIME...MOT...LOC 1619Z 310DEG 38KT 3876 9466
HAIL...<.75IN
WIND...70MPH
$$
BlairWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 9:19 AM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, Aug 26, 9:19 AM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 919 AM CDT Mon Aug 26 2019 .Update... Issued at 919 AM CDT MON AUG 26 2019 Updated PoPs to reflect the convection moving into the western side of the forecast area. There's a tight west to east instability gradient, with some eastward advection of that instability. Still think storms will weaken as they track to the east, but some strong to potentially severe storms can not be ruled out this morning as the convection moves into the area. Particularly, the trailing line in northeastern KS and the middle line, which is showing some signs of strengthening. This morning MCS definitely throws a wrinkle into the afternoon round of storms. CAM models have not resolved this system, even the 12Z runs, so it adds considerable uncertainty with how the day will evolve. Models that are performing better show the morning MCS leaving an outflow boundary across the MO river valley with strong instability building during the afternoon. With upper level support, the overall pattern still supports an afternoon round of severe weather. && .Discussion... Issued at 307 AM CDT MON AUG 26 2019 An active period will commence this afternoon and evening as storms develop along a cold front, capable of producing damaging winds, large hail, along with a few tornadoes. Low-level moisture continues to linger across the area as of early Monday morning. Areas of fog will impact the early morning commute before slowly dissipating by the mid-morning as a warm front lifts north into the region. As the front lifts north, dew points will rise 10 to 12 degrees for areas south of I-70, which combined with an already present EML from the southwest, will create a strongly destabilized environment by the afternoon, with MLCAPE values exceeding 4000 J/kg south of the warm front. A deepening mid-level trough across the Northern Plains will permit a speed max to dip south over northern to central Missouri, leading to strong mid to upper-level westerlies and resulting 0 to 6 km bulk shear values in the 40 to 50 knot range. Southwesterly surface winds underneath strong westerly flow aloft will also yield 0 to 1 SRH values of 100 m2/s2, mainly across central Missouri. Low LCL heights are also expected given increasing dew points and lingering low-level moisture in the area. All said, the environment will be ripened for all modes of severe weather as the cold front pushes through the area this afternoon and evening. One item worth considering is the role that a decaying MCS from the northwest will play into interaction with the warm front later this afternoon and evening. Currently thinking that the complex will enter northwest and later central Missouri this morning. Lingering storms with this may be ongoing as the cold front arrives into the northwest Missouri later this afternoon. Will need to monitor how far north the warm front makes it this afternoon, and the placement of any west to east outflow boundaries present from the morning MCS. This could enhance the potential for tornadic activity considering any boundary interaction, particularly for eastern Kansas and western Missouri. Storms should initially be fairly discrete with a few supercells possible. This would increase both the potential for large hail and tornadoes early in the event. As the afternoon and evening progress, the line of storms should fill in along the front and the main hazard would then shift to damaging wind potential. Last but not least will be the potential for flash flooding toward the latter half of the event. Although the frontal passage will be progressive, rainfall averaging near half an inch to three quarters of an inch has fallen in the last 24 hours, thus sensitizing flash flood guidance values ahead of today's event. Forecast PWAT values will also approach 2 inches as moisture builds ahead of the frontal boundary. Main takeaway is to prepare for all modes of severe weather and have a way to receive warning information this afternoon and evening, including during the evening commute time frame. Cooler temps will remain in place through the mid to late week in the wake of today's frontal passage as broad surface high pressure builds into the area. The next chance for precip will hold off until Friday and into the weekend as another cold front approaches the region. && .Aviation...(For the 12Z TAFS through 12Z Tuesday Morning) Issued at 607 AM CDT MON AUG 26 2019 Low-level moisture will continue to produce IFR to LIFR conditions through the early to mid morning hours until a gradual improvement by 14Z to 15Z. Weakening storms will also impact northwest Missouri later this morning, gradually expanding in coverage for areas further south and southeast along a cold front this afternoon and evening. Strong wind gusts are possible in some storms, along with heavy rain and reduced visibility. VFR conditions will then return late this evening with northwesterly surface winds following in the wake of the frontal passage. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Update...CDB Discussion...Welsh Aviation...Welsh
Hazardous weather outlook, Aug 26, 6:04 AM CDT, 4 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 604 AM CDT Mon Aug 26 2019 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-271115- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 604 AM CDT Mon Aug 26 2019 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Severe storms are expected this afternoon and evening, with damaging winds, hail, isolated tornadoes and flash flooding all being of concern. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Week ahead looks quiet. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Aug 26, 9:36 AM CDT, 1 hour 18 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 936 AM CDT Mon Aug 26 2019 KSZ104-MOZ028-261500- Wyandotte KS-Platte MO- 936 AM CDT Mon Aug 26 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WYANDOTTE AND SOUTHEASTERN PLATTE COUNTIES UNTIL 1000 AM CDT... At 936 AM CDT, Doppler radar was tracking a strong thunderstorm near Kansas City, or near Edwardsville, moving east at 25 mph. Penny size hail will be possible with this storm. Locations impacted include... Bonner Springs, Parkville, Edwardsville, Riverside, Weatherby Lake, Kansas City Kansas, Kansas City, Lake Waukomis, Platte Woods, Northmoor, Houston Lake, Wolcott, Pomeroy, Muncie, Beverly Hills, Maywood and Piper. This includes the following highways... Interstate 70 in Missouri near mile marker 0. Interstate 70 in Kansas between mile markers 410 and 423. Interstate 29 between mile markers 4 and 7. Interstate 635 between mile markers 3 and 12. Interstate 435 between mile markers 11 and 21. Kansas Turnpike between mile markers 224 and 226. LAT...LON 3918 9490 3925 9460 3908 9461 3907 9489 TIME...MOT...LOC 1436Z 250DEG 21KT 3913 9484 Blair
Local storm report, Aug 26, 10:44 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1044 AM CDT MON AUG 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 AM FLOOD LEAVENWORTH 39.32N 94.92W
08/26/2019 LEAVENWORTH KS EMERGENCY MNGR
BROADWAY AND CHEROKEE STREETS CLOSED.
&&
BLAIRSpecial weather statement, Aug 26, 10:51 AM CDT, 3 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1051 AM CDT Mon Aug 26 2019
KSZ103>105-261615-
Johnson KS-Wyandotte KS-Leavenworth KS-
1051 AM CDT Mon Aug 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WYANDOTTE...
SOUTHWESTERN LEAVENWORTH AND JOHNSON COUNTIES UNTIL 1115 AM CDT...
At 1050 AM CDT, Doppler radar was tracking a strong thunderstorm over
De Soto, moving southeast at 45 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Overland Park, Olathe, Shawnee, Lenexa, Leawood, Prairie Village,
Gardner, Merriam, Mission, Bonner Springs, De Soto, Spring Hill,
Edwardsville, Fairway, Mission Hills, Edgerton, Lake Quivira,
Linwood, Countryside and Clare.
This includes the following highways...
Interstate 35 in Kansas between mile markers 202 and 229.
Interstate 435 between mile markers 0 and 9, and between mile
markers 76 and 83.
LAT...LON 3909 9491 3901 9461 3874 9461 3874 9506
3898 9506 3899 9507 3898 9509 3896 9508
3897 9511 3897 9515 3896 9517 3897 9518
TIME...MOT...LOC 1550Z 310DEG 38KT 3895 9496
BlairThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 9:36 AM CDT | Special Weather Statement | EAX | Wyandotte | 24 min |
| Aug 26, 10:06 AM CDT | Flash Flood Warning | EAX | Leavenworth, Wyandotte | 3 hr |
| Aug 26, 10:51 AM CDT | Special Weather Statement | EAX | Johnson | 24 min |
| Aug 26, 11:15 AM CDT | Severe Thunderstorm Warning | EAX | Johnson, Miami | 45 min |
| Aug 26, 11:38 AM CDT | Areal Flood Advisory | EAX | Johnson, Miami | 3 hr |
| Aug 26, 12:00 PM CDT | Severe Thunderstorm Warning | EAX | Linn | 45 min |
| Aug 26, 12:05 PM CDT | River Flood Warning | EAX | Atchison, Leavenworth | 46 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.